Fentanyl Transdermal Overdose

Fentanyl Transdermal Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576
Fentanyl is a synthetic opioid and painkiller that’s up to 80 times more powerful than morphine. The safest and most effective route of administration is via transdermal patch. The fentanyl transdermal patch is prescribed for the treatment of chronic pain in individuals who have developed a tolerance to synthetic opioids.

The dosage of fentanyl patch that can lead to an overdose depends on various factors, including the patient’s age, size, weight, overall health, liver function, and whether or not the patient has a tolerance for the drug.

Several lethal overdose cases have been reported in the UK involving children who found used fentanyl transdermal patches and either applied them to their skin or put them in their mouths. Patches that have been used for the full 72-hour duration can be enough to cause death in children.

Fentanyl Transdermal Overdose
The primary symptoms of fentanyl transdermal overdose include pinpoint pupils, depressed respiration, and decreased level of consciousness. Physicians use these three symptoms as a benchmark to determine the severity of the patient’s condition.

Fentanyl transdermal acts directly on the brain stem, which controls automatic breathing. Individuals experiencing an overdose may become unresponsive and be entirely unaware of their surroundings. Pinpoint pupils remain constricted even when exposed to complete darkness. Several other symptoms can accompany these primary characteristics of fentanyl transdermal overdose.

The longer the patient goes without receiving treatment for an overdose, the more severe symptoms may become. Other signs of fentanyl transdermal overdose include nausea, frequent vomiting, blue skin, lips, and fingers, and cold or clammy skin. These are all signs that fentanyl is reaching toxic levels in the body. As the body fails to metabolize the drug, basic and vital functions can begin to shut down. Without emergency care, symptoms may progress to coma and death.
Fentanyl Transdermal Overdose
Fentanyl transdermal patches come in a wide range of doses -from 12 mcg/hour to 100 mcg/hour. Patches are changed every 72 hours. Patches should be applied to the skin on a flat, un-irritated place of the body. Applying a fentanyl transdermal patch to skin that is cut or irritated can increase the rate of absorption, resulting in a higher likelihood of overdose.

The amount of fentanyl transdermal required for an overdose varies depending on the patient’s size, body chemistry, and whether or not they have an existing tolerance for synthetic opioids. Tolerance is developed gradually over the course of prolonged use. Because fentanyl is primarily processed by the liver, liver health is also a factor. Pre-existing liver damage can inhibit the body’s ability to process and expel the drug in a timely manner before toxic saturation occurs.

Fentanyl Transdermal Overdose
How Would You Rate This Page?